Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 2, 2023, 3:20 PM EDT for Hendricks County, Marion County, Morgan County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 2, 2023, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hendricks County, IN, Marion County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 11 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:37 PM EDT | TSTM WND DMG | 1 Nw Mooresville, IN | Four-inch diameter tree branch was blown off a tree just north of the high school. Street flooding on Indiana Street. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS53 KIND 021920
SVRIND
INC063-097-109-021945-
/O.NEW.KIND.SV.W.0101.230702T1920Z-230702T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
320 PM EDT Sun Jul 2 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Morgan County in central Indiana...
Southeastern Hendricks County in central Indiana...
Southwestern Marion County in central Indiana...
* Until 345 PM EDT.
* At 320 PM EDT, a severe thunderstorm was located 7 miles west of
Mooresville, or 23 miles southwest of Indianapolis, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Hart around 325 PM EDT.
Mooresville around 335 PM EDT.
Plainfield and Camby around 340 PM EDT.
This includes Interstate 70 between mile markers 53 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3976 8636 3963 8624 3963 8625 3960 8625
3952 8657 3960 8661
TIME...MOT...LOC 1920Z 238DEG 30KT 3959 8650
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME1 follow-up statement
703
WWUS53 KIND 021942
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
342 PM EDT Sun Jul 2 2023
INC063-097-109-021952-
/O.EXP.KIND.SV.W.0101.000000T0000Z-230702T1945Z/
Morgan IN-Hendricks IN-Marion IN-
342 PM EDT Sun Jul 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORGAN...SOUTHEASTERN
HENDRICKS AND SOUTHWESTERN MARION COUNTIES WILL EXPIRE AT 345 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.
LAT...LON 3976 8636 3963 8624 3963 8625 3960 8625
3952 8657 3960 8661
TIME...MOT...LOC 1942Z 238DEG 30KT 3969 8630
$$
WhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:37 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 2, 1:37 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 137 PM EDT Sun Jul 2 2023 .Mesoscale Update... Issued at 136 PM EDT Sun Jul 2 2023 Satellite shows some higher clouds moving into southwest portions of central Indiana this afternoon, and this looks to be associated with a speed max. This will help kick off convection this afternoon, especially along and south of Interstate 70. Satellite water vapor imagery is showing dry air above the boundary layer at the moment, but moisture can be seen across southern Illinois moving toward the area, which will aid in convective development. Convective initiation has begun across the Ohio River on the moisture boundary with additional initiation expected in the coming 2 hours further north as that plume of moisture advects northeast. Temperatures in the lower to middle 80s across these areas with dewpoints in the lower 70s is allowing MUCAPE of 2000 to 3000 J/kg already. Thus, the storms that do form will have plenty of instability to work with. DCAPEs were high near and south of the Ohio River, but some decent values were trying to sneak into the southern forecast area. The speed max will add to the shear as well, increasing the threat for some severe storms. && .Short Term...(This evening through Monday) Issued at 136 PM EDT Sun Jul 2 2023 * Strong to severe storms possible this afternoon and early this evening, especially south Rest of This Afternoon... See Mesoscale Updates for the latest. The upper trough and cold front will work with the instability building across central Indiana to produce numerous showers and scattered to numerous thunderstorms. Some severe storms are possible, mainly south given expected parameters. Tonight... Instability will weaken this evening diminishing the severe threat, and coverage of convection will decrease with loss of instability. However, with the upper trough and cold front in the area, some rainfall will be around. Will keep higher chance to low likely PoPs early this evening, diminishing to just dry or slight chance PoPs overnight. With the front and rain, low temperatures will be cooler than last night's, with lows in the middle to upper 60s expected. Monday... The upper trough will still have some influence across the area on Monday, especially east. Some instability will linger, but not enough for any severe storms. Will go slight chance or chance PoPs most areas Monday, with highest PoPs in the afternoon when what instability there is is maximized. Highs will be in the lower to middle 80s. && .Long Term...(Monday night through Sunday) Issued at 136 PM EDT Sun Jul 2 2023 Monday Night Through Tuesday. Generally dry conditions are expected during the daytime hours on Tuesday with mostly clear skies but by mid afternoon, diurnal heating will create a very deep boundary layer with the top of the PBL around 8000ft. Winds through this layer will be near calm with stronger winds up closer to 30kft. A weak warm nose above the boundary layer will limit shower or storm development but should allow for a fairly dense cu field through the early evening hours. The air above the PBL will also be very dry which further limits the rain threat for any outdoor afternoon or evening activities. Wednesday Through Friday. Rain chances will then ramp up Wednesday into Thursday with the next expected frontal passage Wednesday night into Thursday. The bulk of the forcing with this system will be further north into Minnesota where the core of the upper level trough is expected, but fairly good surface and near surface convergence down into Indiana will be more than enough for scattered to numerous thunderstorms. Shear looks fairly meager, but may be just enough to allow for an MCS but confidence is low at this time. Saturday and Sunday. After the frontal passage, quieter weather then looks to set up for the early weekend with much drier air again filling in behind the front. Northerly flow will also help keep conditions near to below normal Saturday. The next system then will move through the Central Plains Saturday night with potential impacts to Indiana on Sunday, but current thoughts are the better chances for precipitation will remain south of the forecast area. && .Aviation...(18Z TAF Issuance) Issued at 104 PM EDT Sun Jul 2 2023 Impacts: * Scattered to numerous convection through early evening * Wind gusts up to 20kt this afternoon * MVFR and IFR ceilings returning late tonight Discussion: Convection is beginning to fire at the moment and will become more widespread this afternoon into early evening. Will have predominant or TEMPO mention at most sites at some point in this period. MVFR or worse conditions will occur in storms. Convection will decrease in coverage this evening and overnight as a cold front passes, but MVFR and some IFR ceilings will build in behind it. Improvement will occur during Monday morning. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...50/White Short Term...50 Long Term...White Aviation...50
Hazardous weather outlook, Jul 2, 3:11 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 311 PM EDT Sun Jul 2 2023 INZ021-028>031-035>049-051>057-060>065-067>072-031915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 311 PM EDT Sun Jul 2 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms expected through the early evening hours with the potential for large hail and damaging winds. Storm motion will be from the southwest at around 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Storms will return Wednesday afternoon through Thursday night as a frontal boundary moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 2, 10:49 AM EDT, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1049 AM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM Tstm Wnd Dmg 5 W Greencastle 39.65N 86.94W
07/01/2023 Putnam IN Public
Tree over road near intersection of CR125S
and CR500W. Relayed via social media and
time estimated from radar.
0711 PM Hail 5 W Graysville 39.11N 87.65W
07/01/2023 E1.00 inch Sullivan IN Public
Delayed report. Along SR 154 east of
Hutsonville.
0900 PM Flash Flood Sullivan 39.10N 87.41W
07/01/2023 Sullivan IN 911 Call Center
Several roads with deep standing water or
flowing water through town. A car was
stalled in one of the roads.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:04 PM EDT | Special Weather Statement | IND | Clay | 26 min |
| Jul 1, 8:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam | 30 min |
| Jul 1, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 32 min |
| Jul 1, 8:53 PM EDT | Special Weather Statement | IND | Hendricks | 37 min |
| Jul 1, 9:04 PM EDT | Areal Flood Warning | IND | Clay, Putnam | 3 hr |
| Jul 1, 9:10 PM EDT | Special Weather Statement | IND | Jackson | 35 min |
| Jul 1, 9:33 PM EDT | Special Weather Statement | IND | Marion | 27 min |
| Jul 1, 9:45 PM EDT | Special Weather Statement | IND | Jennings | 30 min |
| Jul 1, 10:19 PM EDT | Special Weather Statement | IND | Hancock, Rush, Shelby | 41 min |
| Jul 2, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 35 min |
| Jul 2, 3:39 PM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Jul 2, 3:44 PM EDT | Special Weather Statement | IND | Marion | 46 min |
| Jul 2, 3:46 PM EDT | Special Weather Statement | IND | Owen | 29 min |
| Jul 2, 3:50 PM EDT | Special Weather Statement | IND | Lawrence | 40 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Johnson, Marion, Morgan, Shelby | 24 min |
| Jul 2, 4:08 PM EDT | Special Weather Statement | IND | Johnson, Monroe, Morgan | 37 min |
| Jul 2, 4:11 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan | 34 min |
| Jul 2, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more | 33 min |
| Jul 2, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 38 min |
| Jul 2, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 34 min |
| Jul 2, 4:39 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Henry, Madison, Rush, Shelby | 51 min |
| Jul 2, 4:44 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Rush, Shelby | 31 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 47 min |
| Jul 2, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings, Rush | 33 min |
| Jul 2, 5:14 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 31 min |
| Jul 2, 5:35 PM EDT | Special Weather Statement | IND | Jackson | 25 min |
| Jul 2, 5:39 PM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Jul 2, 6:06 PM EDT | Special Weather Statement | IND | Knox | 39 min |
| Jul 2, 6:23 PM EDT | Severe Thunderstorm Warning | IND | Knox | 22 min |
| Jul 2, 6:44 PM EDT | Special Weather Statement | IND | Daviess | 31 min |
| Jul 2, 6:46 PM EDT | Special Weather Statement | IND | Monroe | 29 min |
| Jul 2, 6:52 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.